Alert archive / Nevada / Flash Flood Warnings in 2009
Flash Flood Warning 6, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Jun 8, 2009, 8:33 PM PDT for Washoe County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2009, 8:33 PM PDT (03:33 UTC)
- Expired
- Jun 8, 2009, 11:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Washoe County, NV
The radar
The Reno radar (KRGX), 20 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 3.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 161 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 2177 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KREV 090333 FFWREV NVC031-090630- /O.NEW.KREV.FF.W.0006.090609T0333Z-090609T0630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RENO NV 833 PM PDT MON JUN 8 2009 THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL WASHOE COUNTY IN WESTERN NEVADA 2 MILES NORTH OF SPANISH SPRINGS... * UNTIL 1130 PM PDT * AT 827 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM 2 MILES NORTH OF SPANISH SPRINGS OR 1 MILE EAST OF THE SPANISH SPRINGS AIRPORT. * THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS EAST OF PYRAMID HIGHWAY. HEAVY RAIN CONTINUES TO FALL OVER THE SPANISH SPRINGS AREA WITH RAINFALL ESTIMATES OF OVER ONE INCH IN LESS THAN 45 MINUTES. LOW LYING AREAS...DITCHES AND SMALL CREEKS WILL BE MOST PRONE TO FLASH FLOODING. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST A FEW INCHES OF FAST FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. LAT...LON 3970 11969 3970 11962 3962 11964 3964 11972 $$ RM
2 follow-up statements
000 WGUS75 KREV 090506 FFSREV FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RENO NV 906 PM PDT MON JUN 8 2009 NVC031-090630- /O.CON.KREV.FF.W.0006.000000T0000Z-090609T0630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WASHOE NV- 906 PM PDT MON JUN 8 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM PDT FOR SOUTH CENTRAL WASHOE COUNTY 2 MILES NORTH OF SPANISH SPRINGS... AT 956 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE LIGHT RAIN OVER THE WARNED AREA WITH STRONGER THUNDERSTORMS NEAR BY. DOPPLER RAINFALL ESTIMATED BETWEEN ONE AND A HALF AND ONE AND THREE QUARTER INCHES OF RAIN FELL 2 MILES NORTH OF SPANISH SPRINGS OR ONE MILE EAST OF THE SPANISH SPRINGS AIRPORT IN LESS THAN ONE HOUR. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CONTINUE TO CAUSE FLOODING OF LOW LYING AREAS...SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS RANCHLANDS UNTIL 1130 PM. IF YOU COME ACROSS FLOODED ROADWAYS...DO NOT DRIVE THROUGH THEM AS THE WATER IS OFTEN MUCH DEEPER THAN IT APPEARS. MOST FLOODING DEATHS OCCUR FROM PEOPLE TRYING TO DRIVE THROUGH FLOODED ROADWAYS. LAT...LON 3970 11969 3970 11962 3962 11964 3964 11972 $$ RM
000 WGUS75 KREV 090625 FFSREV FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RENO NV 1125 PM PDT MON JUN 8 2009 NVC031-090631- /O.EXP.KREV.FF.W.0006.000000T0000Z-090609T0630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WASHOE NV- 1125 PM PDT MON JUN 8 2009 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 1130 PM PDT FOR SOUTH CENTRAL WASHOE COUNTY 2 MILES NORTH OF SPANISH SPRINGS... THE THREAT FOR CONTINUED FLASH FLOODING HAS DIMINISHED. HEAVY RAIN THAT PROMPTED THE FLASH FLOOD WARNING NORTH OF SPANISH SPRINGS HAS ENDED WITH FLOODED CREEKS...ROADWAYS AND LOW LYING AREAS RECEDING. DUE TO THE HEAVY RAIN...MINOR FLOODING OR RUNOFF MAY CONTINUE IN LOW SPOTS FOR SEVERAL MORE HOURS. LAT...LON 3970 11969 3970 11962 3962 11964 3964 11972 $$ RM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 2:39 PM PDT, 5 hours 54 minutes earlier.
Area forecast discussion, Jun 8, 2:39 PM PDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 239 PM PDT MON JUN 8 2009 .SHORT TERM... SHOWERS DEVELOPED AROUND 18Z TODAY WITH FIRST LIGHTNING STRIKES OCCURRING ABOUT AN HOUR LATER. COVERAGE SO FAR HAS REMAINED SOUTH OF A MINDEN-HAWTHORNE LINE WITH CELLS DRIFTING SLOWLY NORTH AT 10 KT OR LESS. BRIEF HEAVY RAINFALL AND SMALL HAIL ARE LIKELY WITH THE STRONGER CELLS...BUT NARROW HEAVY PRECIP CORES SHOULD MINIMIZE FLOODING THREATS UNLESS A CELL BECOMES TRAPPED IN THE MOUNTAINS AND IS ABLE TO SUSTAIN ITSELF FOR AT LEAST A COUPLE OF HOURS IN THE SAME LOCATION. MOST TSTM ACTIVITY SHOULD DIMINISH THIS EVENING...ALTHOUGH THE INCREASED MOISTURE AND LEFTOVER OUTFLOW BOUNDARIES MAY ALLOW FOR SOME LINGERING SHOWERS OVERNIGHT SOUTH OF HIGHWAY 50. BY TUESDAY...LOWER CONVECTIVE TEMPS WILL ALLOW SOME SHOWER DEVELOPMENT BEFORE 18Z AGAIN SOUTH OF HIGHWAY 50 AND EAST OF HIGHWAY 95...ALTHOUGH SOME WARMING ALOFT WILL LIKELY CAP OFF VERTICAL GROWTH AND LIMIT TSTM INTENSITY. HAVE ALSO ADDED SOME ISOLD TSTMS NEAR AND EAST OF RENO AS MOST GUIDANCE EXCEPT THE GFS INDICATE CONDITIONS FAVORABLE FOR SOME CONVECTION BY LATE AFTERNOON...THEN PUSHING EAST TOWARD W-CNTRL NV IN THE EARLY EVENING AS WEST WINDS INCREASE. FARTHER NORTH...WEAK TROF OFF THE OREGON COAST WILL ALLOW FOR SOME ISOLD AFTN-EVE CONVECTION GENERALLY NORTH OF SUSANVILLE-GERLACH. TSTM POTENTIAL WILL BE MINIMAL OVER THE TAHOE BASIN AND INTO SRN LASSEN COUNTY AS WEST WINDS PUSH OFF THE CREST AND REDUCE AVAILABLE MOISTURE AND INSTBY OVER THESE AREAS. BY WEDNESDAY...THE POTENTIAL FOR TSTMS WILL BE REDUCED OVER MUCH OF THE REGION AS LOWER CONVECTIVE TEMPS COMBINE WITH WEAKER LAPSE RATES ALOFT AND LOWER EQUILIBRIUM LEVELS. THESE CONDITIONS WOULD BE CONDUCIVE TO OVERDEVELOPMENT OF SHOWERS BY MIDDAY WITH CELLS STRUGGLING TO BUILD VERTICALLY. IF ANY TSTMS MANAGE TO FORM...THEY WOULD BE MOST LIKELY OVER MINERAL-ERN MONO COUNTIES WHERE DIURNAL CONVERGENCE AND HEATING MAY BE A LITTLE MORE FAVORABLE...AND IN FAR NERN CA-NWRN NV WHERE WEAK SHORTWAVE ENERGY CONTINUES TO ROTATE AROUND THE MAIN TROF OFF THE OREGON COAST. MOST CONVECTION SHOULD DIMINISH QUICKLY AFTER PEAK HEATING HAS PASSES...ALTHOUGH THE FAR NORTH PORTIONS OF NV MAY SEE A FEW SHOWERS OVERNIGHT IF THE SHORTWAVE HAS NOT YET CLEARED THIS AREA BY MIDNIGHT. TSTM POTENTIAL IMPROVES ON THURSDAY AS ANOTHER WEAK SHORTWAVE APPEARS TO BE BETTER TIMED TO PRODUCE IMPROVED LIFT AND STEEPER LAPSE RATES DURING THE AFTERNOON...WITH EQUILIBRIUM LEVELS HIGHER THAN WEDNESDAY. HOWEVER...THIS SHORTWAVE HAS TRENDED WEAKER THAN PREVIOUS MODEL RUNS AND TRACK OF LOW CENTER REMAINS FARTHER NORTH ACROSS OREGON...IN CONTRAST TO SOME EARLIER PROJECTIONS OF THE LOW CENTER SLIDING INTO THE WRN GREAT BASIN. AS A RESULT...POPS WERE TRIMMED BACK A BIT ESPECIALLY ACROSS THE I-80 AND HIGHWAY 50 CORRIDORS. THE LOW CONVECTIVE TEMPS COMBINED WITH AREAS OF HIGH LEVEL MOISTURE MOVING IN FROM THE PACIFIC WILL PRODUCE MOSTLY CLOUDY CONDS OVER MOST AREAS...EXCEPT MAYBE SOME PARTIAL CLEARING FROM TAHOE-SRN LASSEN EWD ACROSS RENO-CARSON TUES-TUES NGT AS WESTERLIES PUSH CONVECTION TO THE EAST. TEMPS LIKELY TO REMAIN SLIGHTLY BELOW NORMAL THRU THURSDAY DUE TO THIS CLOUD COVER AND TROF OVER THE WRN US KEEPING NEGATIVE 500 MB HEIGHT ANOMALIES OVER THE REGION FOR THIS TIME OF YEAR. MJD .LONG TERM...FRIDAY THROUGH MONDAY... CURRENT FORECAST CHANGED VERY LITTLE AS MODELS CONTINUE TO SHOW A BAGGY TROUGH ALONG THE WEST COAST THROUGH THE PERIOD. MODERATE INSTABILITY AND DAYTIME HEATING ALONG WITH ANY SUBTLE IMPULSES ROTATING THROUGH THE TROUGH WILL TRIGGER DIURNAL THUNDERSTORMS. THUNDERSTORM ACTIVITY SHOULD BE PRIMARILY CONFINED TO FAVORED AREAS IN NORTHERN WASHOE/LASSEN COUNTIES AND FURTHER SOUTH IN MONO AND MINERAL COUNTIES FOR FRIDAY ALTHOUGH ACTIVITY MAY INCREASE AS WE MOVE INTO THE WEEKEND. THE LATEST EC RUN LOOKS MORE LIKE YESTERDAY/S 12Z RUN WITH A CLOSED LOW ALONG THE NORTHERN CA COAST ON FRIDAY. THE EC SWINGS A NEGATIVELY TILTED SHORTWAVE THROUGH THE AREA FRIDAY NIGHT WITH ANOTHER WAVE KICKING THE LOW ACROSS NORTHERN CA AND NORTHERN NV LATE SATURDAY AND SUNDAY. THIS WOULD POINT TO A PERIOD OF MORE WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY FOR THE WEEKEND. THE GFS ALSO BRINGS A SHORTWAVE ACROSS THE AREA SUNDAY. DETAILS WITH THESE FEATURES NEARLY A WEEK OUT ARE DIFFICULT TO PINPOINT AT THIS TIME. TEMPERATURES SHOULD BE NEAR OR BELOW NORMAL FOR THE PERIOD. JAH && .AVIATION... ISOLATED THUNDERSTORMS BUILD CLOSE TO TAF SITES BEFORE DISSIPATING BY 03Z. MORE THUNDERSTORM COVERAGE WILL OCCUR SOUTH OF THE TAHOE AREA IN THE SIERRA AND ALONG AND SOUTH OF HIGHWAY 50 IN WESTERN NV. THUNDERSTORMS FOR TUESDAY WILL BE SOUTH OF TAHOE IN THE SIERRA AND EAST OF RENO. KTRK...VSBYS WILL BE REDUCED AGAIN OVERNIGHT TO LIFR CONDITIONS 08Z-16Z. JAH && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && HTTP://WEATHER.GOV/RENO
In the hours before
Local storm report, Jun 8, 6:58 PM PDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
658 PM PDT MON JUN 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 4 S SUSANVILLE 40.32N 120.56W
06/08/2009 E0.25 INCH LASSEN CA TRAINED SPOTTER
SPOTTER REPORTED PEA SIZE HAIL STARTING AT 645 PM
&&
KMOZLEYLocal storm report, Jun 8, 7:07 PM PDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RENO NV
707 PM PDT MON JUN 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM HAIL 3 S BOCA RESERVOIR 39.36N 120.10W
06/08/2009 E0.25 INCH NEVADA CA TRAINED SPOTTER
SPOTTER REPORTED PEA SIZE HAIL AND RAIN.
0645 PM HAIL 4 S SUSANVILLE 40.32N 120.56W
06/08/2009 E0.25 INCH LASSEN CA TRAINED SPOTTER
SPOTTER REPORTED PEA SIZE HAIL STARTING AT 645 PM
0705 PM HEAVY RAIN 2 ESE RENO 39.48N 119.74W
06/08/2009 M0.85 INCH WASHOE NV TRAINED SPOTTER
THUNDERSTORM OVER EAST RENO NEAR ROSEWOOD LAKES PRODUCED
0.85 INCHES OF RAIN IN ABOUT A HALF HOUR WITH PEA SIZED
HAIL. STILL RAINING BUT LETTING UP.
&&
RMILNESpecial weather statement, Jun 8, 7:55 PM PDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 755 PM PDT MON JUN 8 2009 NVZ002>004-090330- GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- 755 PM PDT MON JUN 8 2009 ...STRONG THUNDERSTORMS ALONG INTERSTATE 80 AND SPANISH SPRINGS IN WESTERN NEVADA... AT 747 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM NEAR LOCKWOOD...OR 8 MILES EAST OF RENO. THIS STORM WAS NEARLY STATIONARY NEAR SPANISH SPRINGS. OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE... SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 40 TO 50 MPH... ARE EXPECTED WITH THIS STORM. * LOCATIONS AFFECTED INCLUDE...RENO...LOCKWOOD...MOUNT ROSE SUMMIT ...NEW WASHOE CITY...SPANISH SPRINGS AND NIXON. THIS STORM WILL AFFECT INTERSTATE 80 IN NEVADA BETWEEN MILE MARKERS 10 AND 8. HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER ON LOCAL ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY RAINS. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. && LAT...LON 3928 11934 3928 11997 3987 11994 3989 11932 TIME...MOT...LOC 0249Z 012DEG 1KT 3952 11967 OHARA
Local storm report, Jun 8, 7:59 PM PDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
759 PM PDT MON JUN 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM HEAVY RAIN 4 S SUSANVILLE 40.32N 120.56W
06/08/2009 M0.29 INCH LASSEN CA TRAINED SPOTTER
THUNDERSTORMS NEAR JANESVILLE DROPPED 0.29 INCHES OF RAIN
AND SMALL HAIL OVER THE PAST HOUR.
&&
RMILNELocal storm report, Jun 8, 8:09 PM PDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
809 PM PDT MON JUN 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM HEAVY RAIN 4 N RENO 39.60N 119.82W
06/08/2009 M0.26 INCH WASHOE NV NWS EMPLOYEE
THUNDERSTORMS OVER THE NWS OFFICE IN RENO BROUGHT 0.26
INCHES OF RAIN AND SLUSHY SMALL HAIL IN THE PAST HOUR.
STILL RAINING LIGHTLY.
&&
RMILNELocal storm report, Jun 8, 8:19 PM PDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
819 PM PDT MON JUN 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM HAIL 4 NNE RENO 39.59N 119.79W
06/08/2009 E0.25 INCH WASHOE NV TRAINED SPOTTER
A TRAINED WEATHER SPOTTER LOCATED AT THE INTERSECTION OF
LA POSADA AND PYRAMID HIGHWAY IN SPANISH SPRINGS REPORTED
PEA SIZE HAIL AND HEAVY RAINFALL. THERE WAS NO FLOODING.
&&
OHARAThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 6:57 PM PDT | Special Weather Statement | REV | Storey | 48 min |
| Jun 8, 7:55 PM PDT | Special Weather Statement | REV | Storey | 35 min |
| Jun 9, 11:05 AM PDT | Special Weather Statement | REV | Churchill | 40 min |
| Jun 9, 11:57 AM PDT | Special Weather Statement | REV | Churchill | 48 min |
| Jun 9, 12:53 PM PDT | Special Weather Statement | REV | Mineral | 37 min |
| Jun 9, 1:38 PM PDT | Special Weather Statement | REV | 37 min | |
| Jun 9, 1:47 PM PDT | Special Weather Statement | REV | Churchill | 43 min |
| Jun 9, 2:29 PM PDT | Special Weather Statement | REV | Churchill | 46 min |
Nearby
Flash Flood Warnings in Nevada, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.